Related Experiment Video
Updated: May 9, 2026

Metabolic Profiling to Determine Bactericidal or Bacteriostatic Effects of New Natural Products using Isothermal Microcalorimetry
Published on: October 29, 2020
Possible digoxin toxicity associated with concomitant ciprofloxacin therapy
Brady S Moffett1, Santiago O Valdes, Jeffrey J Kim
1Department of Pharmacy, Texas Children's Hospital, 6621 Fannin Street, Suite WB 1120, Houston, TX, 77030, USA, bsmoffet@texaschildrens.org.
Case (Description):
A 27 year old female with a complex history of congenital heart disease, cardiac surgery, heart failure, and arrhythmias was admitted for a Pseudomonas aeruginosa sternal wound infection and treated with intravenous antibiotics. After discharge and completion of an outpatient course of intravenous antibiotics, suppressive antibiotic therapy with ciprofloxacin was initiated. She presented to clinic with nausea and anorexia within a few days of addition of ciprofloxacin to her current regimen of medications, which included digoxin. The digoxin was discontinued, with all other medications remaining the same, and the symptoms resolved in 48 h. The dose of digoxin was restarted at 50 % of the previous dose with no further complications. The proposed cause of the nausea and anorexia was digoxin toxicity secondary to a drug-drug interaction with ciprofloxacin.
Conclusion:
Patients receiving ciprofloxacin and digoxin should be monitored closely for the risk of digoxin toxicity.
Related Concept Videos
Drug toxicity: Drug–Drug Interaction
Inhibitors of Bacterial DNA Synthesis
Heart Failure Drugs: Inotropic Agents
Pharmacokinetics: Drug–Drug Interactions
Drug Toxicity: Risk factors
Drug toxicity: Idiosyncratic Reactions
